Trou­ble with statin may be a class ef­fect

The Weekend Australian - Travel - - Health - THE DOC­TOR LINDA CAL­ABRESI

Last year I was pre­scribed a statin to lower my choles­terol level. The choles­terol level came down fairly quickly but I de­vel­oped side ef­fects in­clud­ing mus­cle weak­ness and sore­ness, tired­ness, sen­si­tiv­ity to cold weather and weight loss. Con­se­quently I had to stop the med­i­ca­tion and, of course, my choles­terol level has crept up again. Is it worth­while try­ing an­other, dif­fer­ent statin to see if the same thing hap­pens again? YOU are un­lucky in that most peo­ple can take statins with­out any side ef­fects, and the side ef­fects you ex­pe­ri­enced cer­tainly ap­pear to have been rea­son­ably se­vere.

You could try a dif­fer­ent statin and you might find you tol­er­ate that bet­ter. How­ever, re­al­is­ti­cally it is more likely that your re­ac­tion will be a class ef­fect and all the statins will af­fect you in a sim­i­lar way. You need to dis­cuss this with your doc­tor be­cause there are a num­ber of med­i­ca­tions avail­able to lower your choles­terol that are not statins.

Ex­am­ples in­clude the fi­brates, med­i­ca­tions that ef­fec­tively tar­get triglyc­erides and a newer med­i­ca­tion, eze­tim­ibe, which helps pre­vent the ab­sorp­tion of choles­terol from the in­tes­tine.

You could also try fish oil, which has been shown to have a pos­i­tive ef­fect on blood choles­terol lev­els. I ama healthy 24-year-old wo­man. Last year, in the sum­mer I de­vel­oped white blotches over the top of my back, chest and shoul­ders. Th­ese be­came more pro­nounced as my skin tanned. They weren’t itchy or scaly and I oth­er­wise felt well so I didn’t worry about them. They faded over the win­ter but seemed to re­cur when I started spend­ing time in the sun again (or maybe I just no­ticed them more). Is there any way I can fix this skin con­di­tion? THERE are a num­ber of pos­si­ble di­ag­noses here and to be cer­tain you should have a doc­tor ac­tu­ally look at the rash, but from the symp­toms you de­scribe it is most likely you have a con­di­tion called Pityr­i­a­sis ver­si­color.

This com­mon yeast in­fec­tion re­sults in patches of altered skin pig­ment usu­ally. It is more no­tice­able in sum­mer as the sur­round­ing skin tans. There are a num­ber of treat­ments for this con­di­tion.

One sim­ple op­tion is se­le­nium sul­fide 2.5 per cent (Sel­sun sham­poo). Ap­ply the lo­tion nightly to the af­fected ar­eas (straight from the bot­tle) and leave on for 10 min­utes be­fore wash­ing it off. Do this daily for about two to four weeks and then monthly for a year. The patches can take a while to dis­ap­pear. For some months I have been ex­pe­ri­enc­ing pin prick feel­ings all over my skin, es­pe­cially in my feet and over my scalp. Close ex­am­i­na­tion, even us­ing sticky tape has not found any in­fes­ta­tion. Could this be a skin in­fec­tion? IT could be, but you haven’t men­tioned if there is any­thing to see in terms of a rash that might sup­port the di­ag­no­sis of a skin in­fec­tion. In the ab­sence of any mite in­fes­ta­tion such as sca­bies, your symp­toms could have many pos­si­ble causes. Th­ese in­clude al­lergy (have you changed soap or sham­poo lately?), med­i­ca­tion side ef­fect, vi­ta­min de­fi­ciency, neu­ral­gia and di­a­betes, to name a few. Some­times peo­ple with th­ese symp­toms liken them to the sen­sa­tion of ants crawl­ing un­der the skin, a symp­tom that has been named formi­ca­tion.

This has been as­so­ci­ated with al­co­hol abuse but also with cer­tain psy­chi­atric con­di­tions such as de­pres­sion. The good news with re­gard to this di­ag­no­sis is that the symp­tom is usu­ally very read­ily treat­able with med­i­ca­tion.

The most im­por­tant thing to do in the first in­stance is go and get checked out med­i­cally. The di­ag­no­sis can only be made af­ter a full his­tory and ex­am­i­na­tion has been made. Linda Cal­abresi is a GP and ed­i­tor of Med­i­calOb­server. Send your queries to linda.cal­abresi@medobs.com.au

Newspapers in English

Newspapers from Australia

© PressReader. All rights reserved.